Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2018, 2:55 PM PDT for Clark County, Nevada. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 2:55 PM PDT (21:55 UTC)
- Expired
- Jul 29, 2018, 3:45 PM PDT
- In force
- 50 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:15 PM PDT | HAIL 1 | 1 Ese Red Rock Canyon, NV | PUBLIC REPORT OF QUARTER SIZE HAIL VIA SOCIAL MEDIA IN RED ROCK CANYON NATIONAL PARK. TIME ESTIMATED FROM RADAR. |
| Jul 29, 3:15 PM PDT | HAIL 1 | 1 Ese Red Rock Canyon, NV | PUBLIC REPORT OF QUARTER-SIZE HAIL VIA SOCIAL MEDIA IN RED ROCK CANYON NATIONAL PARK. TIME ESTIMATED FROM RADAR. |
| Jul 29, 3:32 PM PDT | HAIL 0.88 | 5 Wnw Mountains Edge, NV | NICKEL SIZED HAIL REPORTED NEAR THE INTERSECTION OF HIGHWAY 160 AND HIGHWAY 159. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2562 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WUUS55 KVEF 292155
SVRVEF
NVC003-292245-
/O.NEW.KVEF.SV.W.0030.180729T2155Z-180729T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
255 PM PDT SUN JUL 29 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Clark County in southern Nevada...
* Until 345 PM PDT.
* At 254 PM PDT, a severe thunderstorm was located over Spring
Mountain Ranch, or near Blue Diamond, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
* Locations impacted include...
Blue Diamond, Red Rock Canyon, Enterprise, Summerlin, and Spring
Mountain Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3617 11536 3610 11533 3598 11530 3597 11544
3609 11549 3615 11552
TIME...MOT...LOC 2154Z 000DEG 0KT 3609 11542
HAIL...<.75IN
WIND...60MPH
$$
AB2 follow-up statements
860
WWUS55 KVEF 292221
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
321 PM PDT SUN JUL 29 2018
NVC003-292245-
/O.CON.KVEF.SV.W.0030.000000T0000Z-180729T2245Z/
Clark NV-
321 PM PDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR SOUTHWESTERN CLARK COUNTY...
At 320 PM PDT, a severe thunderstorm was located over Spring Mountain
Ranch, or near Blue Diamond, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Blue Diamond, Red Rock Canyon, Enterprise, Summerlin, Rocky Gap
Campground, Spring Mountain Ranch and Red Rock Canyon Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3617 11536 3610 11533 3598 11530 3597 11544
3609 11549 3615 11552
TIME...MOT...LOC 2220Z 000DEG 0KT 3609 11542
HAIL...<.75IN
WIND...60MPH
$$
AB116
WWUS55 KVEF 292239
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
339 PM PDT SUN JUL 29 2018
NVC003-292249-
/O.EXP.KVEF.SV.W.0030.000000T0000Z-180729T2245Z/
Clark NV-
339 PM PDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK COUNTY WILL
EXPIRE AT 345 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3617 11536 3610 11533 3598 11530 3597 11544
3609 11549 3615 11552
TIME...MOT...LOC 2239Z 000DEG 0KT 3610 11542
$$
ABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:13 PM PDT, 42 minutes earlier.
Area forecast discussion, Jul 29, 2:13 PM PDT, 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 213 PM PDT Sun Jul 29 2018 .SYNOPSIS...Warm conditions expected through the week, though temperatures will be a few degrees cooler than observed over the past few days. Increasing thunderstorm chances are expected Monday through Thursday with gradually decreasing coverage expected by next weekend. && .SHORT TERM...Tonight through Tuesday. So far this afternoon, thunderstorms has primarily been confined to the terrain across Clark and northern Mohave counties. This trend will continue through the afternoon, with most convection locked in over the terrain due to a very light steering flow. With fairly large dewpoint depressions still in place combined with adiabatic lapse rates, modest DCAPE overlaps areas of greatest instability - Lincoln, Clark, central/northern Mohave counties. Thus, stronger thunderstorms that develop may produce isolated flash flooding and gusty outflow winds. Further south across southern San Bernardino County and lower Colorado River, cloud cover has limited diurnal heating and destabilization thus far. Clearing is expected over the next several hours, however there is question on whether destabilization can be achieved. This evening, guidance has backed off on the strength of westward propagating cold pool from central Arizona into northwestern Arizona. Even though CAMs have backed off, cold pool propagation would favor an easterly to northeasterly direction this evening. So, even if convection dissipates along the cold pool, strong outflow winds may sweep across central/southern Mohave County and into the Colorado River valley - confidence is low. Convection should wane this evening with the loss of diurnal heating. Thunderstorm coverage will push further north and west Monday and Tuesday as high pressure itself slightly east of the area. Confidence is low on which areas will see more thunderstorm coverage over another as vort lobes are suggested to periodically rotate around the ridge over the next few days. This dynamic forcing may allow convective activity to flourish or it may limit it with blanketing cloud cover. At the moment confidence is too low to make the call on which day or days will be more active than others. Stay tuned to the forecast to get the latest details. Outside of thunderstorm and cloud influences, temperatures will remain near or slightly above July normals through the week. .LONG TERM...Wednesday through Saturday. The main area of high pressure will remain in place over the southwestern US through the end of the week. With continued high PWATs in place as well as sufficient afternoon destabilization, kept most of the area for Wednesday and Thursday, with heavy rain and flash flooding possible. By Friday, the ridge starts to break down somewhat as a trough moves through the Pacific Northwest. While the main trough will stay far to the north of us, the area of high pressure should weaken along with the south flow, drying things out slightly and decreasing precipitation chances for the first part of the weekend. Longer range models show some disagreement in how that will effect precipitation chances, with the Ecmwf being rather dry but the GFS still pumping out QPF through out much of the area. Based on moisture profiles and instability, backed off on precipitation chances slightly for areas north and west of I-15, with the best chances for any kind of thunderstorm activity being over Mohave County. Looking ahead, the lull in monsoonal moisture should be a short lived lull as the ridge builds back in starting Sunday and moisture as well as precipitation chances gradually increases. Temperatures will remain slightly above normal through the week, though should be a bit cooler than what we have been experiencing this past week. The biggest change to temperatures was on Wednesday per guidance trends. Otherwise, little change was made to the temperatures forecast for the second half of next week. && .AVIATION...For McCarran...East to southeast winds will become southwesterly after about 02Z around 10 kt. A few thunderstorms are possible around the area, mainly over the mountains this evening. While storms are not expected in the Las Vegas Valley, outflow winds could affect the terminal. Winds on Monday will begin light and variable than transition to more easterly late morning. Thunderstorm activity should be more prevalent on Monday. For the rest of southern Nevada, northwest Arizona and southeast California...Typical diurnal wind patterns are expected for most of the regional TAF sites outside of the Colorado River Valley. Near KIFP and KEED...breezy south winds with gusts to 20 knots are likely through the evening. A few thunderstorms will develop across the higher terrain of southern Nevada and Northwest arizona, potentially building southwest towards the Colorado River in the late evening and overnight. Smoke will continue to lower vsby at KBIH overnight into Monday. Thunderstorm activity will be more widespread on Monday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Boothe LONG TERM....Wolf AVIATION.....Berc For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:39 PM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Jul 29, 2:51 PM PDT | Areal Flood Advisory | VEF | Clark | 39 min |
| Jul 29, 3:02 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 29, 3:28 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.